Oklahoma, 2008Flood in Oklahoma, March 18 to 24, 2008
March 18 to 24, 2008 · NWS TSA · 1 event in 1 county or zone
Heavy rain caused a major flood on the Poteau River near Panama.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain caused a major flood on the Poteau River near Panama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 18, 2:46 PM CST, 2 hours 14 minutes earlier.
Area forecast discussion, Mar 18, 2:46 PM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
346 PM CDT TUE MAR 18 2008
.DISCUSSION...
RAIN CONTINUES TO FALL OVER THE ENTIRE TULSA FORECAST
AREA AT THIS TIME. HEAVIEST RAIN WAS FROM ABOUT I-44
AND SOUTH AND EAST. AS OF 330 PM THE HIGHEST MESONET
REPORTED RAINFALL WAS 6.09 INCHES AT HASKELL/MUSKOGEE
COUNTY. RADAR STORM TOTAL PRECIPITATION..SUGGESTS AS
MUCH OR MORE IN PARTS OF WAGONER EASTERN OKMULGEE AND
NORTHWEST MCINTOSH COUNTIES.
FRONTAL BOUNDARY FROM SURFACE LOW OVER SOUTHERN TEXAS
BISECTS THE STATE OF ARKANSAS SOUTHWEST TO NORTHEAST.
THAT BOUNDARY..WILL CONTINUE TO PROVIDE EXTRAORDINARY
LIFT THIS EVENING GIVEN LOW LEVEL WIND FLOW. ANOTHER
1.5 - 2.5 INCHES OF PRECIP SOUTHEAST PORTION FORECAST
AREA. THE MAJORITY OF PRECIP WILL TAPER OFF BETWEEN
MIDNIGHT AND DAWN AS THE UPPER LOW OPENS AND MOVES TO
WESTERN ARKANSAS. THOUGH RAIN WILL END...RIVERS WILL
CONTINUE TO RISE FOR SOME TIME. SEE LATEST HYDRO INFO
WARNINGS AND STATEMENTS.
SEVERE THREAT HAS DIMINISHED SOME THIS PAST HOUR..BUT
STILL POTENTIAL JUST NORTH OF THE BOUNDARY IN EXTREME
SOUTHEAST OKLAHOMA FOR COUPLE MORE HOURS.
NORTHWEST FLOW AND MUCH DRIER WEATHER WEDNESDAY WHEN
SURFACE HIGH BUILDS INTO REGION. MINIMAL SHOWER POPS
ARKANSAS ZONES FOR EARLY MORNING.
NICE WARMING THURSDAY WITH SOUTHERLY FLOW AS A WEAK
WAVE INDUCES A WEST KANSAS SURFACE LOW.
GW
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 42 61 44 72 / 80 0 0 0
FSM 45 59 38 73 / 100 30 0 0
MLC 42 61 40 71 / 90 0 0 0
BVO 40 61 37 73 / 60 0 0 0
FYV 40 53 33 67 / 100 30 0 0
BYV 41 53 35 67 / 100 30 0 0
MKO 42 59 38 70 / 90 10 0 0
MIO 41 56 38 70 / 80 10 0 0
F10 42 59 40 71 / 80 0 0 0
HHW 45 61 40 71 / 100 0 0 0
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLOOD WATCH UNTIL 7 AM WEDNESDAY FOR OKZ049-OKZ053-OKZ054-OKZ055-
OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-
OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-
OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.
AR...FLOOD WATCH UNTIL 7 AM WEDNESDAY FOR ARZ001-ARZ002-ARZ010-ARZ011-
ARZ019-ARZ020-ARZ029.
&&
SHORT TERM...21
LONG TERM....21Hazardous weather outlook, Mar 18, 4:09 PM CST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
509 PM CDT TUE MAR 18 2008
ARZ001-002-010-011-019-020-029-OKZ049-053>076-191000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
440 PM CDT TUE MAR 18 2008
...SEVERE WEATHER THREAT DIMINISHING...FLOODING CONTINUES...
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...TODAY AND TONIGHT.
SEVERE THUNDERSTORM.
RISK...LIMITED.
AREA...SOUTHEAST OKLAHOMA THROUGH NORTHWEST ARKANSAS.
ONSET...ONGOING.
FLASH FLOOD.
RISK...SIGNIFICANT.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
HEAVY RAIN.
RISK...SIGNIFICANT.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
DISCUSSION...
THE SEVERE WEATHER THREAT CONTINUES TO DIMINISH LATE THIS AFTERNOON
WITH THE FRONTAL BOUNDARY NOW SOUTHEAST OF THE FORECAST AREA. RAIN WITH
EMBEDDED ELEVATED THUNDERSTORMS CONTINUES IN A SWATH FROM NORTHEAST
TEXAS...ACROSS SOUTHEAST OKLAHOMA...WEST CENTRAL ARKANSAS AND INTO
NORTH CENTRAL ARKANSAS. RAIN STILL IS FALLING OVER NEARLY ALL OF THE
FORECAST AREA BUT WILL BE STARTING TO END FROM THE NORTHWEST THIS
EVENING.
THERE REMAINS A SMALL THREAT OF SEVERE WEATHER IN SOUTHEAST OKLAHOMA AND
WEST CENTRAL ARKANSAS THROUGH THE EARLY EVENING WITH HAIL BEING
THE MAIN THREAT.
A LARGE SWATH OF 3 TO 5 INCHES RAIN HAS FALLEN IN THE LAST 24 HOURS
ACROSS MUCH OF EASTERN CENTRAL OKLAHOMA INTO NORTHWEST ARKANSAS...WITH
A FEW ISOLATED SPOTS RECEIVING OVER 6 INCHES OF RAIN. THIS HEAVY
RAINFALL IS OCCURRING IN A LARGE AREA OF ATMOSPHERIC LIFT...MAINLY
NORTH OF A SLOW MOVING FRONT LOCATED OVER FAR NORTHEASTERN TEXAS
INTO NORTHERN ARKANSAS. THE AXIS OF HEAVY RAINFALL IS EXPECTED TO
GRADUALLY SHIFT EAST INTO FAR SOUTHEASTERN OKLAHOMA AND WESTERN ARKANSAS
THIS EVENING. AN ADDITIONAL 1 TO 3 INCHES OF RAIN...WITH LOCALLY HIGHER
AMOUNTS...WILL BE POSSIBLE THROUGH WEDNESDAY MORNING...MAINLY ACROSS
SOUTHEASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS.
ROAD FLOODING ALONG WITH MAINSTREAM RIVER FLOODING WILL OCCUR DUE TO
THE EXCESSIVE RUNOFF.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...NO HAZARDS.
THURSDAY...NO HAZARDS.
FRIDAY...NO HAZARDS.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...NO HAZARDS.
MONDAY...NO HAZARDS.
EXTENDED DISCUSSION...
A PERIOD OF QUITE AND DRY WEATHER IS EXPECTED FOR THE REMAINDER OF
THE WEEK. AN UPPER LEVEL SYSTEM MAY AFFECT PARTS OF THE AREA OVER
THE WEEKEND...WITH A LEAST A SMALL CHANCE OF SHOWERS AND
THUNDERSTORMS ON SATURDAY.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.
In the hours before
Local storm report, Mar 18, 12:18 PM CST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
118 PM CDT TUE MAR 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1134 AM FLASH FLOOD VAN BUREN 35.44N 94.35W
03/18/2008 CRAWFORD AR LAW ENFORCEMENT
PEVE HOUSE RD JUST OUTSIDE VAN BUREN CLOSED DUE TO HIGH
WATER...HAMMER RD OFF HWY 162 SOUTH OF ALMA ALSO CLOSED.
1245 PM FLASH FLOOD ALPENA 36.29N 93.29W
03/18/2008 CARROLL AR LAW ENFORCEMENT
WATER OVER COUNTY ROADS NEAR ALPENA AND HOUGH.
0115 PM FLASH FLOOD HUNTSVILLE 36.09N 93.74W
03/18/2008 MADISON AR LAW ENFORCEMENT
FLOODING OCCURRING ON MOST SECONDARY RDS THROUGHOUT
COUNTY AND FLOODING ON SOME PRIMARY ROADS AND HIGHWAYS.
HOWEVER NO PRIMARY ROADS CLOSED AT THIS TIME.
&&
NMMLocal storm report, Mar 18, 12:30 PM CST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
130 PM CDT TUE MAR 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM FLASH FLOOD WILBURTON 34.92N 95.31W
03/18/2008 LATIMER OK EMERGENCY MNGR
HWY 270 EAST OF WILBURTON HAS WATER OVER THE ROAD.
SEVERAL AREAS THROUGHOUT COUNTY WITH PRIMARILY SECONDARY
ROAD FLOODING.
&&
NMMLocal storm report, Mar 18, 12:34 PM CST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
134 PM CDT TUE MAR 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM FLASH FLOOD KEOTA 35.26N 94.92W
03/18/2008 HASKELL OK NEWSPAPER
STATE HWY 9 EAST OF KEOTA HAS WATER OVER ROAD.
&&
NMMLocal storm report, Mar 18, 12:37 PM CST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TULSA OK
137 PM CDT TUE MAR 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1147 AM TSTM WND GST CHARLESTON 35.30N 94.04W
03/18/2008 M65.00 MPH FRANKLIN AR EMERGENCY MNGR
&&
NMMLocal storm report, Mar 18, 12:57 PM CST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
157 PM CDT TUE MAR 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM FLASH FLOOD TURNERS BEND 35.67N 93.83W
03/18/2008 FRANKLIN AR EMERGENCY MNGR
HWY 23 UNDER WATER DUE TO MULBERRY RIVER.
&&
NMMLocal storm report, Mar 18, 1:42 PM CST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
242 PM CDT TUE MAR 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 AM TSTM WND DMG 2 NE RATTAN 34.22N 95.39W
03/18/2008 PUSHMATAHA OK LAW ENFORCEMENT
TREES DOWN NEAR RATTAN AND CLOUDY. ONE TREE FELL ONTO AND
DAMAGED A TRUCK.
&&
NMMFlood, Le Flore
- When
- March 18, 5:00 PM CST to March 24, 9:00 PM CST
- Where
- Le Flore County, Panama to 5 mi S of Panama
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 35.170, -94.670
The Poteau River near Panama rose above its flood stage of 29 feet at 6:00 p.m. cdt on March 18th. The river crested at 42.84 feet at 2:00 a.m. cdt on March 20th. This crest classified the flood as a major flood. The river fell below its flood stage at 10:00 p.m. cdt on March 24th. Nearly 20,000 acres of farmland were flooded and several county roads crossing the river were impassable.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Illinois, March 18 to 23, 20082 deaths · 2 injured · $30 million · 19 events
- Flash Flood and Flooding in Missouri, March 18 to 21, 20081 death · $23 million · 12 events
- Tornado and Flash Flooding in Arkansas, March 18, 20081 death · $535,000 · EF1 · 10 events
- Flash Flooding and Flooding in Ohio, March 18 to 19, 20081 death · $158,000 · 21 events
- Flooding in Arkansas, March 18 to 31, 2008$97 million · 24 events
- Tornadoes and Flash Flood in Texas, March 18, 2008$3.5 million · EF1 · 5 events
- Flooding in Arkansas, March 18 to 31, 2008$7.6 million · 6 events
- Flash Flooding and Flooding in Indiana, March 18 to 27, 2008$3.5 million · 21 events
- Flooding in Missouri, March 18 to 23, 2008$3.8 million · 4 events
- Flooding in Indiana, March 18 to 31, 2008$660,000 · 35 events
- Wildfire in Texas, March 18 to 20, 20081 injured · $1.2 million · 7 events
- Flooding in Kentucky, March 18 to 21, 2008$852,000 · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 88677.